Systemic lupus erythematosus (SLE) is an autoimmune disease that is believed to activate and attack nuclear antigens in genetically susceptible individuals after exposure to environmental factors causing cell damage.1,2 Although it is most common in females of child-bearing age, initial presentation is not strictly limited to this population, as onset over the age of 50 years is reported in 3-18% of cases.2 The common manifestations of SLE affect nearly every system of the body and may include arthralgia, myalgia, fever, rash, hepatosplenomegaly, lymphadenopathy, pleuritis, glomerulonephritis, pericarditis and neuropsychiatric manifestations.1-3 Common laboratory findings in SLE with varying degrees of sensitivity and specificity include anti-nuclear antibodies (ANA), anti-doublestranded DNA antibodies (anti-dsDNA), anti-histone antibodies, elevated inflammatory markers, and decreased levels of complements C3 and C4.1 Treatment is typically aimed toward symptom management and prevention of organ damage; thus, treatment regimens are typically dictated by the organ systems involved and symptoms experienced.1
Hydralazine, a vasodilating drug used for treatment of hypertension, has been demonstrated to cause various rheumatologic complications, including a lupus-like syndrome and an anti-neutrophil cytoplastic antibody (ANCA) vasculitis, which tend to present with overlapping features.3-5 Notably, both of these hydralazine-induced rheumatologic diseases tend to present similarly to their primary counterparts but with less severity and less organ involvement; however, hydralazine-induced lupus is particularly prevalent in the elderly population whereas the limited data available regarding hydralazine-induced ANCA vasculitis is inconclusive regarding a predominant age-group affected.3-5 The definitive treatment of both of these complications of hydralazine therapy is early identification and intervention with cessation of hydralazine therapy, given that in both diseases, symptoms typically resolve upon cessation of the offending agent.3,4 With this treatment in mind, cessation of the offending agent can also be diagnostic in terms of determining whether a patient’s clinical presentation is due to primary or drug-induced rheumatologic disease. Here, we present a 78-year-old woman, Mrs. J, who was on long-term hydralazine therapy with apparently worsening complications of her known peripheral artery disease, chronic kidney disease, and type 2 diabetes mellitus and was subsequently found to have several findings concerning for new-onset underlying rheumatologic disease, possibly hydralazine-induced.
Levey, Peri; Lally, MD, Lauren; Wang, MD, Xuejun Alice; and Batra, MD, Vivek
"New-Onset Rheumatologic Disease in an Elderly Patient Initially Presenting as Worsening Sequelae of Longstanding Peripheral Vascular Disease,"
The Medicine Forum: Vol. 22
, Article 11.
Available at: https://jdc.jefferson.edu/tmf/vol22/iss1/11